Alert archive / Florida / Coastal Flood Statements in 2015

Coastal Flood Statement 10, NWS Key West, FL

October 17, 2015Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Oct 17, 2015, 12:29 PM EDT for Monroe County, Florida. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Oct 17, 2015, 12:29 PM EDT (16:29 UTC)
Expired
Oct 21, 2015, 8:00 AM EDT
In force
4 days
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2015-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2015-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WHUS42 KKEY 171629
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1229 PM EDT SAT OCT 17 2015

FLZ076-181600-
/O.EXP.KKEY.CF.S.0009.000000T0000Z-151017T1600Z/
/O.NEW.KKEY.CF.S.0010.151017T1629Z-151018T1600Z/
MONROE UPPER KEYS-
1229 PM EDT SAT OCT 17 2015

...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS...

* COASTAL FLOODING...COASTAL FLOODING WILL PERSIST WITHIN THE BAYSIDE
  COMMUNITIES OF THE UPPER KEYS TONIGHT AND SATURDAY MORNING. WATER
  LEVELS WILL AVERAGE AROUND A FOOT ABOVE THE PREDICTED TIDES.

* TIMING...OBSERVED WATER LEVELS CONTINUE TO SHOW A SLOW DOWNWARD
  TREND...HOWEVER...LEVELS REMAIN ELEVATED ACCORDING TO NDBC GAUGES
  IN FLORIDA BAY. MINOR COASTAL FLOODING WILL LIKELY ABATE WITH THE
  ONSET OF STRONGER NORTHEAST TO EAST BREEZES.

* IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... 
  AND SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED. 

&&

$$

FUTTERMAN
5 follow-up statements
049 
WHUS42 KKEY 180823
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
423 AM EDT SUN OCT 18 2015

FLZ076-182000-
/O.EXT.KKEY.CF.S.0010.000000T0000Z-151019T1000Z/
MONROE UPPER KEYS-
423 AM EDT SUN OCT 18 2015

...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS...

* COASTAL FLOODING...COASTAL FLOODING WILL PERSIST WITHIN THE BAYSIDE
  COMMUNITIES OF THE UPPER KEYS TODAY AND TONIGHT. WATER LEVELS WILL
  AVERAGE AROUND A FOOT ABOVE THE PREDICTED TIDES.

* TIMING...OBSERVED WATER LEVELS CONTINUE TO SHOW A SLOW DOWNWARD
  TREND. HOWEVER...LEVELS REMAIN ELEVATED ACCORDING TO NDBC GAUGES
  IN FLORIDA BAY. MINOR COASTAL FLOODING WILL LIKELY ABATE WITH THE
  ONSET OF STRONGER NORTHEAST TO EAST BREEZES.

* IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... 
  AND SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED. 

&&

$$

KN
297 
WHUS42 KKEY 190903
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
503 AM EDT MON OCT 19 2015

FLZ076-191800-
/O.EXT.KKEY.CF.S.0010.000000T0000Z-151019T1800Z/
MONROE UPPER KEYS-
503 AM EDT MON OCT 19 2015

...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS...

* COASTAL FLOODING...COASTAL FLOODING WILL PERSIST WITHIN THE BAYSIDE
  COMMUNITIES OF THE UPPER KEYS THIS MORNING. WATER LEVELS WILL
  AVERAGE AROUND A FOOT ABOVE THE PREDICTED TIDES. 

* TIMING...OBSERVED WATER LEVELS CONTINUE TO SHOW A SLOW DOWNWARD
  TREND. HOWEVER...LEVELS REMAIN ELEVATED ACCORDING TO NDBC GAUGES IN
  FLORIDA BAY. 

* IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... 
  AND SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED. 

&&

$$
103 
WHUS42 KKEY 191748
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
148 PM EDT MON OCT 19 2015

FLZ076-201200-
/O.EXT.KKEY.CF.S.0010.000000T0000Z-151020T1200Z/
MONROE UPPER KEYS-
148 PM EDT MON OCT 19 2015

...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS...

* COASTAL FLOODING...COASTAL FLOODING WILL PERSIST WITHIN THE BAYSIDE
  COMMUNITIES OF THE UPPER KEYS DURING THIS AFTERNOON. MINOR COASTAL
  FLOODING WILL OCCUR AGAIN AT THE NEXT HIGH TIDE A FEW HOURS BEFORE
  SUNRISE TOMORROW MORNING. WATER LEVELS WILL AVERAGE AROUND A FOOT
  ABOVE THE PREDICTED TIDES.

* TIMING...OBSERVED WATER LEVELS CONTINUE TO SHOW A SLOW DOWNWARD
  TREND. HOWEVER...LEVELS REMAIN ELEVATED ACCORDING TO NDBC GAUGES IN
  FLORIDA BAY.

* IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... 
  AND SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED. 

&&

$$

FUTTERMAN
630 
WHUS42 KKEY 200848
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
448 AM EDT TUE OCT 20 2015

FLZ076-210400-
/O.EXT.KKEY.CF.S.0010.000000T0000Z-151021T1200Z/
MONROE UPPER KEYS-
448 AM EDT TUE OCT 20 2015

...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS...

* COASTAL FLOODING...COASTAL FLOODING WILL PERSIST WITHIN THE BAYSIDE
  COMMUNITIES OF THE UPPER KEYS TODAY. WATER LEVELS WILL AVERAGE
  AROUND A FOOT ABOVE THE PREDICTED TIDES.

* TIMING...OBSERVED WATER LEVELS SHOW AN OSCILLATING TREND TO THE
  WATERS LEVELS. LEVELS REMAIN ELEVATED ACCORDING TO NDBC GAUGES IN
  FLORIDA BAY...AND ARE LIKELY TO REMAIN ELEVATED THROUGH THE HIGH
  TIDE CYCLE THIS AFTERNOON AND EVENING.

* IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE 
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW... 
  AND SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED. 

&&

$$
501 
WHUS42 KKEY 211222
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
822 AM EDT WED OCT 21 2015

FLZ076-212100-
/O.EXP.KKEY.CF.S.0010.000000T0000Z-151021T1200Z/
/O.NEW.KKEY.CF.S.0011.151021T1222Z-151021T2100Z/
MONROE UPPER KEYS-
822 AM EDT WED OCT 21 2015

...MINOR COASTAL FLOODING PERSISTS IN THE UPPER KEYS...

* COASTAL FLOODING...COASTAL FLOODING WILL PERSIST IN SOME BAYSIDE OF
  COMMUNITIES OF THE UPPER KEYS TODAY. WATER LEVELS WILL AVERAGE
  AROUND ONE FOOT ABOVE PREDICTED TIDES.

* TIMING...OBSERVED WATER LEVELS WILL BE HIGHEST DURING TIMES OF HIGH
  TIDE THIS AFTERNOON INTO THIS EVENING...ROUGHLY BETWEEN 300 PM AND
  700 PM. COASTAL FLOODING MAY PERSIST IN SOME BAYSIDE COMMUNITIES OF
  THE UPPER KEYS INTO THE UPCOMING WEEKEND. 

* IMPACTS...THE PRIMARY HAZARD WILL BE SALTWATER FLOODING OF THE
  LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL OVERFLOW...AND
  SOME DOCKS AND SEAWALLS WILL BE OVER-TOPPED.

&&

$$
BS

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 17, 10:00 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Oct 17, 10:00 AM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
1000 AM EDT SAT OCT 17 2015

.DISCUSSION...IN THE MIDDLE AND UPPER LEVELS...(700-200 MB)...LATEST
AVAILABLE IR SATELLITE IMAGERY OVERLAID WITH MODEL STREAMLINE
ANALYSIS AS OF 900 AM DISPLAYS A LOW AMPLITUDE TROUGH PARKED ACROSS
THE THE CENTRAL AND EASTERN CONUS. A SHORT WAVE TROUGH IN THE FLOW
AT THE SOUTHERN PERIPHERY OF THE WESTERN GULF OF MEXICO IS
DAMPENING OUT...AND A NEARLY ZONAL UPPER FLOW IS IN PLACE AT 250 MB
JUST UPSTREAM OF SOUTH FLORIDA AND THE FLORIDA KEYS. SEVERAL
DISCERNABLE POSITIVE VORTICITY (PVA) LOBES ARE EVIDENT AT 500 MB
JUST WEST OF THE KEYS WITHIN THE FLOW.

AT THE SURFACE AND IN THE LOWER TO MIDDLE LEVELS...SURFACE TO 700
MB...THE LATEST IR SATELLITE IMAGERY OVERLAID WITH MARINE AND LAND
SURFACE OBSERVATIONS AS OF 900 AM DETAIL THE 1035 MB SURFACE CENTER
OF AN ANTICYCLONE CENTERED OVER NORTHERN MISSOURI. SOUTH OF
THAT...THERE IS A COLD FRONT BISECTING NORTH FLORIDA...BUT CLOSER TO
THE KEYS...A STATIONARY FRONT SEPARATING DEEPEST LOW TO MIDDLE LEVEL
MOISTURE IS JUST TO THE NORTH OF THE KEYS OVER MIAMI DADE AND
MAINLAND MONROE COUNTIES. AS A RESULT...THE 12Z SOUNDING ILLUSTRATED
A VERY MOIST LOWER TO MID TROPOSPHERE...WITH MODERATE
NORTHEASTERLIES JUST OFF OF THE SURFACE ONLY TO 925 MB...BUT TOTAL
COLUMNAR PWAT IS AT 2.2 INCHES.

.CURRENTLY...AS OF 900 AM...SKIES ARE MOSTLY CLOUDY OWING TO THIN
ALTOCUMULUS OR ALTOSTRATUS ACROSS THE ISLANDS AND ADJOINING WATERS.
RADAR DETECTS MORE CUMULUS...DEEPER CLOUD DEPTH AND NUMEROUS SHOWERS
WITH ISOLATED EMBEDDED THUNDERSTORMS LURKING JUST SOUTH OF THE
KEYS...BUT ALREADY IMPACTING A GOOD PORTION OF THE UPPER KEYS WITH
HEAVY RAINFALL. TEMPERATURES OUTSIDE OF ANY CONVECTION ARE GENERALLY
AROUND 80 DEGREES...WITH DEWPOINTS IN THE LOWER TO MID 70S. C-MAN
STATIONS ALONG THE FLORIDA REEF ARE RECORDING WINDS BETWEEN 15 AND
20 KNOTS AND GUSTY...EXCEPT HIGH IN AND NEAR SHOWERS AND ISOLATED
STORMS.

.SHORT TERM...MUCH DRIER AIR EXISTS TO THE IMMEDIATE NORTH ACROSS
THE FLORIDA PENINSULA. THIS IS WELL DELINEATED IN WATER VAPOR
IMAGERY. THE MID-LEVEL DRY AIR EXISTS IN TANDEM WITH DEEP CYCLONIC
FLOW ASSOCIATED WITH THE AFOREMENTIONED SYNOPTIC SCALE GYRE. THAT
BEING SAID...CURRENT RADAR TRENDS AND AVAILABLE MODEL FORECAST
SOUNDINGS MAINTAIN DEEP MOISTURE THROUGH THE COLUMN THROUGH THE REST
OF TODAY. THIS COMBINED WITH PVA ADVECTION MENTIONED ABOVE WILL
ALLOW FOR THE NUMEROUS SHOWERS AND ISOLATED THUNDER TO IMPACT ALL OF
THE ISLANDS. ALSO GIVEN THE SLOW MOVEMENT OF THIS
ACTIVITY...RAINFALL COULD STILL BE LOCALLY HEAVY ACROSS SOME SPOTS.
NO CHANGES TO THE FORECAST AT THIS TIME.

.COAST FLOOD STATEMENT...THE TIDAL ANOMALY CONTINUES TO WANE AS IT
AFFECTS THE BACK COUNTRY OF EASTERN FLORIDA BAY. BE THAT AS IT
MAY...SOME STREETS AND DOCKS CONTINUE TO BE SUBJECTED TO MINOR
OVERWASH AT TIMES OF HIGH TIDE. THIS WAS THE CASE AS OF
YESTERDAY...SO THE STATEMENT WAS EXTENDED YESTERDAY UNTIL NOON
TODAY. THEREAFTER MINOR COASTAL FLOODING WILL LIKELY ABATE THIS
AFTERNOON THROUGH THE REST OF THE WEEKEND WITH THE ONSET OF STRONGER
NORTHEAST TO EAST BREEZES.

&&

.MARINE...REST OF THE DAY...DRIER AIR IS BLEEDING IN AND MIXING DOWN
ATTM. SEVERAL REPORTS FROM THE FLORIDA STRAITS ARE INDICATING
SUSTAINED WINDS LIKELY BETWEEN 15 AND 20 KNOTS...BUT AN ASCAT PASS
WAS UNAVAILABLE. SMITH SHOAL LIGHT IS REPORTING SUSTAINED WINDS NEAR
20 KNOTS. GIVEN THE REPORTS OF C-MAN BETWEEN 15 AND 20 KNOTS AND
GUSTY...WILL BE INCREASING WINDS IN HAWK CHANNEL...INTRODUCING A
CAUTION THERE AS WE ONLY HAVE 10 TO 15 KNOTS. MAY OR MAY ISSUE SCA
FOR BOTH THE GULF WATERS AND FLORIDA STRAITS AT THIS TIME. SMALL
CRAFT ADVISORIES WILL BE LIKELY ACROSS ALL WATERS BY THIS EVENING AS
THE MASS OF COOLER AND DRIER AIR DISPLACES ITSELF SOUTHWARD TO
ACROSS THE KEYS.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE
GM...SCA FOR GMZ033-034 & 052-055-072-075

&&

PUBLIC/MARINE/GRIDS.........FUTTERMAN
AVIATION/NOWCASTS/CLIMATE..........04
UPPER AIR/DATA COLLECTION.......VICKERY

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Oct 17, 5:48 AM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
548 AM EDT SAT OCT 17 2015

FLZ076>078-GMZ031>035-042>044-052>055-072>075-181000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
548 AM EDT SAT OCT 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY THUNDERSTORM
HAZARD WILL BE LIGHTNING.

A SMALL CRAFT ADVISORY IS EXPECTED FOR THE EXTREME SOUTHEASTERN GULF
WATERS TONIGHT DUE TO DEVELOPING FRESH BREEZES.

ISOLATED COASTAL FLOODING WILL OCCUR IN LOW-LYING AREAS OF THE UPPER
FLORIDA KEYS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS SUNDAY THROUGH MONDAY NIGHT. THE PRIMARY
THUNDERSTORM HAZARD WILL BE LIGHTNING.

A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR THE FLORIDA KEYS
COASTAL WATERS SUNDAY THROUGH AT LEAST WEDNESDAY DUE TO STRONG
NORTHEAST TO EAST BREEZES AND BUILDING SEAS.

ISOLATED COASTAL FLOODING LIKELY WILL LINGER IN LOW-LYING AREAS OF
THE UPPER FLORIDA KEYS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KN

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 10:29 AM EDTSmall Craft AdvisoryKEY9 days

Nearby

Coastal Flood Statements in Florida, 2015Every coastal flood statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.